Contact with MDR-TB led to latent infection in some children

After contact with a teacher diagnosed with multidrug-resistant pulmonary tuberculosis, 31 children developed latent infection, according to recent study results published in The Pediatric Infectious Disease Journal.

Felice C. Adler-Shohet, MD, of the department of infectious diseases at the Children’s Hospital of Orange County, and colleagues evaluated the treatment and diagnosis of children who had contact with the infected teacher (index case) to determine the best route of treatment.

Twenty-one children in the teacher’s classroom had a positive tuberculin skin test and the remaining 10 had exposures through homework club, day care, circle time activities, or were in an adjoining classroom separated by a loose, swinging door with a gap at the top.

Therapy with levofloxacin and pyrazinamide was started in 26 patients, and 58% completed at least 9 months of therapy. Treatment was refused by parents of five children with a positive test. Forty-six percent of the patients who started therapy needed an alteration of therapy due to adverse effects. At 24 months of follow-up, none of the patients developed active TB.

Adverse effects attributed to medication were reported by every patient. Arthralgias and myalgias, abdominal pain and elevated hepatic enzymes were the most common symptoms. Eleven of the 26 patients who started the two-drug therapy were switched to levofloxacin alone after adverse effects. All adverse effects resolved after drug withdrawal.

“Because of the toxicity associated with two drug fluoroquinolone containing regimens for MDR-[latent] TB [infection], patients should only be started on this regiment if they are highly likely to be infected with MDR-TB and if they are at high risk of progression to active disease, eg, young children, [tuberculin skin test] converters, and the immunocompromised,” the researchers wrote. “Children on these regimens should have transaminases checked monthly and be monitored for new gastrointestinal symptoms or toxicity. Alternate regimens should be considered based on susceptibilities. Several of the study children received fluoroquinolone monotherapy when they could not tolerate [levofloxacin] and [pyrazinamide], which may be a possible alternate regimen for MDR-[latent] TB [infection]. This regimen has been suggested by the Curry International Tuberculosis Center, though it is not endorsed by any national guidelines. This appears to be better tolerated; however, the effectiveness in preventing progression to active TB disease is unknown.”

Disclosure: The researchers report no relevant financial disclosures.

Adler-Shohet FC. Pediatr Infect Dis J. 2014;doi:10.1097/INF.0000000000000260.


WHO and the AAP have been recommending treatment of at-risk children for latent tuberculosis infection (LTBI) for decades. Isoniazid monotherapy, when taken as prescribed, is very efficacious to prevent progression to disease caused by drug-susceptible isolates. Management of children infected with MDR-LTBI isolates is less clear. Second-line medications for TB tend to be less efficacious and more toxic than first-line medications. As there are no clinical trials comparing efficacy of different regimens for MDR-LTBI, one approach is to use a first-line drug (eg, ethambutol or pyrazinamide) to which the isolate is susceptible, often combined with a fluoroquinolone.

The article by Adler-Shohet and colleagues in The Pediatric Infectious Disease Journal describes this approach when caring for a cohort of elementary school children with MDR-LTBI after contact with a teacher. Almost one-half of children required a change from the initial regimen of pyrazinamide and levofloxacin due to adverse events that resolved after cessation of therapy. Despite how well children tolerate first-line TB medications, abdominal complaints, transaminitis, and musculoskeletal complaints were very common with this regimen. This article raises several important issues. One issue is the need for more data to determine the optimal number of drugs to include in an MDR-LTBI regimen. Is fluoroquinolone monotherapy sufficient? Some studies have indicated that potentially ethambutol combined with a fluoroquinolone may be better tolerated than pyrazinamide-containing regimens. Another issue is the frequency of adverse events. Children receiving LTBI regimens containing drugs other than isoniazid and rifampicin may require frequent clinical and biochemical monitoring, as well as more comprehensive anticipatory guidance for the children and their caregivers.

Andrea T. Cruz, MD
Department of Pediatrics Sections of Infectious Diseases and Emergency Medicine at Baylor College of Medicine

Source: Healio

To subscribe to the Weekly Newsletter of new posts, enter your email here:

By Felice C. Adler-Shohet et al.

Published: Jan. 30, 2014, 8:53 p.m.

Last updated: Jan. 31, 2014, 1 a.m.

Print Share